An 88-year-old, 72-kg man with a history of treatment-refractory major depressive disorder was referred for electroconvulsive therapy (ECT). He received a successful course of ECT during an episode of depression in 1968 and was in remission until about 2 years ago. He did not recall any problems with either the treatment or the anesthesia. This episode was characterized by depressed mood, poor sleep, thoughts to join his deceased parents, feelings of guilt about burdening his wife, and passive suicidal ideation. His medical history was significant for hypertension, treated with amlodipine and metoprolol. Additional medications included daily famotidine, finasteride, levothyroxine, lorazepam, mirtazapine, quetiapine, rosuvastatin, docusate sodium (Colace), Senna, and tamsulosin.
What is electroconvulsive therapy?
ECT is the application of electrical stimuli to the brain to induce a therapeutic seizure. ECT is an effective treatment for major depressive disorder, bipolar disorder, catatonia, and schizophrenia. Most patients referred for ECT are seriously depressed, often suicidal or psychotic and unable to function because of their psychiatric illness. These patients have typically failed medical treatment. ECT has been a safe and effective therapy for refractory depression and other mental illnesses since its introduction. Most treatment-associated morbidity and mortality have been attributed to cardiovascular sequelae related to the physiologic response to treatment.
ECT can be administered with either bilateral or unilateral electrode placement. Bilateral electrode placement is associated with more rapid improvement but also portends increased risk of short-term and long-term memory impairment. Unilateral electrode placement is associated with less risk for memory-associated problems, but the clinical response may be slower and the patient may require a greater number of treatments. In addition, the period of asystole during stimulus application is typically longer with unilateral electrode placement. For patients who are at increased risk for a cardiovascular event during treatment, the risks associated with an increased number of treatments needs to be evaluated if unilateral electrode placement is considered.
Do you have enough information to proceed with general anesthesia?
The tasks of the anesthesiologist are to determine if the patient is an acceptable anesthetic candidate for ECT, to create a humane and safe anesthetic without suppressing the therapeutic seizure, to mitigate or manage the physiologic effects of the treatment, and to manage the transient effects of the anesthetics including management of the airway. General anesthesia is required, and patients receiving ECT should have the same quality of anesthetic evaluation as patients undergoing anesthesia for a surgical procedure. A thorough history should be taken.
A complete list of current medications should be obtained because some medications are known to interact with either the treatment or the anesthetic ( Box 17-1 ). Patients presenting for ECT are usually taking multiple psychotropic medications. These medications may include tricyclic antidepressants (TCAs), lithium carbonate, monoamine oxidase inhibitors (MAOIs), selective serotonin reuptake inhibitors (SSRIs), antipsychotics, benzodiazepines, and miscellaneous second-generation antidepressants such as bupropion.
TCAs block reuptake of norepinephrine at postganglionic sympathetic nerve endings
Drug levels of certain SSRIs (i.e., fluoxetine) may increase two to five times when used with TCAs
MAOIs block the metabolism of catecholamines
Baseline sympathetic tone is increased
Interaction with meperidine or indirect-acting sympathomimetic agents may lead to hypertensive crises, seizures, and hyperpyrexia
SSRIs block serotonin reuptake pump via the 5-hydroxytryptamine 1A receptor
Serotonin release is inhibited
5-Hydroxytryptamine 1A receptors may be downregulated
There is little effect on norepinephrine reuptake
An association with “serotonin syndrome” (restlessness, chills, ataxia, and insomnia), in combination with lithium or carbamazepine, may be fatal
Lithium carbonate prolongs neuromuscular blockade
Benzodiazepines may increase resistance to ECT by increasing the seizure threshold
TCAs block the reuptake of norepinephrine at the postganglionic sympathetic nerve endings, resulting in increased baseline sympathetic tone. In these patients, direct-acting sympathetic agents are preferred to indirect-acting agents that increase the release of norepinephrine. Several categories of drugs must be used cautiously with TCAs, antihypertensives, potent volatile agents, and anticholinergics.
MAOIs block the metabolism of catecholamines, increasing baseline sympathetic tone as well. The interaction between MAOIs and meperidine or indirect-acting sympathomimetic agents has been shown to lead to hypertensive crises, seizures, and hyperpyrexia.
Patients who have a history of pseudocholinesterase deficiency or who are at risk for malignant hyperthermia present special problems. Both of these issues relate to succinylcholine, a depolarizing muscle relaxant. Patients with pseudocholinesterase deficiency are at risk for prolonged neuromuscular blockade if given succinylcholine, so an alternative agent such as rocuronium should be administered. Succinylcholine is contraindicated in patients with malignant hyperthermia because it is a known trigger for the disease.
In the present case, none of the medications the patient is taking appears to present a problem, but his blood pressure is elevated. Because ECT is associated with acute but transient elevations in blood pressure, one needs to confirm that the patient has received his antihypertensive medications according to schedule and that his blood pressure is within the expected range given his history before proceeding. Additional antihypertensive medications may be administered immediately before the procedure or on an “as-needed” basis to keep the systolic pressure less than 200 mm Hg. The patient’s blood pressure should be measured frequently throughout the perioperative period (every 1 to 2 minutes).